Innovations in Incidence Geometry

An alternative existence proof of the geometry of Ivanov-Shpectorov for O'Nan's sporadic group

Francis Buekenhout and Thomas Connor

Full-text: Open access

Abstract

We provide an existence proof of the Ivanov–Shpectorov rank 5 diagram geometry together with its boolean lattice of parabolic subgroups and establish the structure of hyperlines.

Article information

Source
Innov. Incidence Geom., Volume 15, Number 1 (2017), 73-121.

Dates
Received: 25 November 2014
Accepted: 16 December 2016
First available in Project Euclid: 28 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.iig/1551323010

Digital Object Identifier
doi:10.2140/iig.2017.15.73

Mathematical Reviews number (MathSciNet)
MR3713357

Zentralblatt MATH identifier
1385.51005

Keywords
incidence geometry diagram geometry Buekenhout diagrams O'Nan's sporadic group

Citation

Buekenhout, Francis; Connor, Thomas. An alternative existence proof of the geometry of Ivanov-Shpectorov for O'Nan's sporadic group. Innov. Incidence Geom. 15 (2017), no. 1, 73--121. doi:10.2140/iig.2017.15.73. https://projecteuclid.org/euclid.iig/1551323010


Export citation

References

  • M. Aschbacher, Flag structures on Tits geometries, Geom. Dedicata 14 (1983), no. 1, 21–32.
  • C. Bates, D. Bundy, S. Hart and P. Rowley, Commuting involution graphs for sporadic simple groups, J. Algebra 316 (2007), no. 2, 849–868.
  • W. Bosma, J. Cannon and C. Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235–265, Computational Algebra and Number Theory (London, 1993).
  • A. E. Brouwer, A. M. Cohen and A. Neumaier, Distance Regular Graphs, Springer-Verlag, Berlin, New York, 1989.
  • F. Buekenhout, Diagrams for geometries and groups, J. Combin. Theory Ser. A 27 (1979), no. 2, 121–151.
  • ––––, Diagram geometries for sporadic groups, in Finite Groups – Coming of Age: proceedings of the Canadian Mathematical Society Conference held on June 15-28, 1982, vol. 45, A.M.S series Contemporary Mathematics, USA, 1985, pp. 1–32.
  • F. Buekenhout, P. Cara and M. Dehon, Geometries of small almost simple groups based on maximal subgroups, Bulletin of the Belgian Mathematical Society, 1998.
  • F. Buekenhout, P. Cara, M. Dehon and D. Leemans, Residually weakly primitive geometries of small sporadic and almost simple groups: a synthesis, in Topics in diagram geometry, Quad. Mat., vol. 12, Dept. Math., Seconda Univ. Napoli, Caserta, 2003, pp. 1–27.
  • F. Buekenhout, P. Cara and K. Vanmeerbeek, Geometries of the group ${\rm PSL}(2,11)$, Geom. Dedicata 83 (2000), no. 1-3, 169–206, special issue dedicated to Helmut R. Salzmann on the occasion of his 70th birthday.
  • F. Buekenhout and A. M. Cohen, Diagram geometry. Related to classical groups and buildings, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 57, Springer, Heidelberg, 2013.
  • F. Buekenhout, M. Dehon and D. Leemans, An atlas of residually weakly primitive geometries for small groups, Acad. Roy. Belg. Cl. Sci. Mém. Collect. 8$^{\rm o}$ (3) 14 (1999), 175 pp.
  • F. Buekenhout and D. Leemans, On a geometry of Ivanov and Shpectorov for the O'Nan sporadic simple group, J. Combin. Theory Ser. A 85 (1999), no. 2, 148–164.
  • F. Buekenhout and A. Pasini, Finite diagram geometry extending buildings, in Handbook of Incidence Geometry: Buildings and Foundations (ed. F. Buekenhout), chapter “22”, Elsevier Science, 1995, pp. 1143–1254.
  • P. Cara and D. Leemans, The residually weakly primitive geometries of $S_5\times2$, Discrete Math. 255 (2002), no. 1-3, 35–45, Combinatorics '98 (Palermo).
  • T. Connor, A rank 3 geometry for the O'Nan group connected to the Livingstone graph, Innov. Incidence Geom. 13 (2013), 83–95.
  • T. Connor and D. Leemans, An atlas of subgroup lattices of finite almost simple groups, Ars Math. Contemp. 8 (2015), 259–266.
  • J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker and R. A. Wilson, Atlas of finite groups. Maximal subgroups and ordinary characters for simple groups. With computational assistance from J. G. Thackray, Oxford University Press, Eynsham, 1985,.
  • J. D. Dixon and B. Mortimer, Permutation groups, Graduate Texts in Mathematics, vol. 163, Springer-Verlag, New York, 1996.
  • H. Gottschalk and D. Leemans, The residually weakly primitive geometries of the Janko group $J_1$, in Groups and geometries (Siena, 1996), Trends Math., Birkhäuser, Basel, 1998, pp. 65–79.
  • J. I. Hall, Locally Petersen graphs, J. Graph Theory 4 (1980), no. 2, 173–187.
  • F. Harary, Graph theory, Addison-Wesley Publishing Co., Reading, Mass.-Menlo Park, Calif.-London, 1969.
  • M. I. Hartley, I. Hubard and D. Leemans, Regular 4-polytopes from the Livingstone graph of Janko's first group, J. Algebraic Combin. 35 (2012), no. 2, 193–214.
  • W. Imrich, S. Klavžar and A. Vesel, A characterization of halved cubes, Ars Combin. 48 (1998), 27–32.
  • A. A. Ivanov and S. V. Shpektorov, A geometry for the O'Nan-Sims group, connected with the Petersen graph, Uspekhi Mat. Nauk 41 (1986), no. 3(249), 183–184.
  • A. A. Ivanov, S. V. Tsaranov and S. V. Shpektorov, Maximal subgroups of the O'Nan-Sims sporadic simple group and its automorphism group, Dokl. Akad. Nauk SSSR 291 (1986), no. 4, 777–780.
  • D. Leemans, On computing the subgroup lattice of $O'N$, Unpublished manuscript (2008), 1–23. http://www.math.auckland.ac.nz/$\sim$dleemans/abstracts/onlat.html
  • ––––, Residually weakly primitive and locally two-transitive geometries for sporadic groups, Académie Royale de Belgique: Classe des Sciences, vol. XI, 2058, 2008.
  • D. Livingstone, On a permutation representation of the Janko group, J. Algebra 6 (1967), 43–55.
  • M. E. O'Nan, Some evidence for the existence of a new simple group, Proc. London Math. Soc. (3) 32 (1976), no. 3, 421–479.
  • M. Perkel, A characterization of $J_{1}$ in terms of its geometry, Geom. Dedicata 9 (1980), no. 3, 291–298.
  • S. V. Shpectorov, On Geometries with diagram ${P}^n$, Ph.D. thesis, University of Moscow (1989).
  • L. H. Soicher, Presentations of some finite groups with applications to the O'Nan simple group, J. Algebra 108 (1987), no. 2, 310–316.
  • J. Tits, Sur la géométrie des $R$-espaces, J. Math. Pures Appl. (9) 36 (1957), 17–38.
  • ––––, Sur les analogues algébriques des groupes semi-simples complexes, in Colloque d'algèbre supérieure, tenu à Bruxelles du 19 au 22 décembre 1956, Centre Belge de Recherches Mathématiques, Établissements Ceuterick, Louvain; Librairie Gauthier-Villars, Paris, 1957, pp. 261–289.
  • E. W. Weisstein, Locally Petersen Graph, From MathWorld–A Wolfram Web Resource.
  • R. A. Wilson, The maximal subgroups of the O'Nan group, J. Algebra 97 (1985), no. 2, 467–473.
  • S. Yoshiara, The maximal subgroups of the sporadic simple group of O'Nan, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 32 (1985), no. 1, 105–141.